Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

What does this urine test showing epinephrine levels indicate?

User rating for this question
Excellent
Answered by

Internal Medicine Specialist
Practicing since : 1981
Answered : 824 Questions
Question
Symptoms: heart palpitations, at times racing heart, MUSCLE TIGHTNESS,muscle pain, muscle fatigue, especially in shoulders, neck and forearms,headaches, dizziness, lightheaded at times, sweats at times, anxiety and nervousness, feel shaky and hand tremor.
Had urine test done. Results Epinephrine-30.39 pg/gCr range 3.36-6.06 Norepinephrine -142.61pg/gCr range 28.07-42.11 Dopamine 375.22 pg/gCr range 139.1-208.7. Symptoms increased greatly when tried Cymbalta. Do I need to see a neurologist or endocrinologist?
Posted Mon, 18 Aug 2014 in General Health
 
 
Answered by Dr. Karen Steinberg 4 hours later
Brief Answer:
See an endocrinologist

Detailed Answer:
Hi XXXXXXX thank you for using Healthcare Magic. Your results and symptoms are consistent with a pheochromocytoma, which is a tumor of the adrenal gland. The adrenal gland produces a variety of hormones, including stress hormones (eg, cortisol), and another part of it produces epinephrine, dopamine, and norepinephrine. These latter act as "flight or fight" hormones and create symptoms such as you are describing.

Pheochromocytoma can be associated with other endocrine tumors or may just be solitary. An endocrinologist would know what other tests to check. He or she may also know specific medicines that will help with the overproduction of these hormones while you are having an investigation for the definite diagnosis. Ultimately you are going to need imaging studies of your adrenal glands and possibly surgery.

For now I recommend you get in to an endocrinologist very soon. Pheochromocytoma can cause sudden high increases in blood pressure that can be dangerous. Was it your private doctor who ordered the urine test? Ask that doctor to advise you on the next steps you must take. He or she may want to initiate further studies while you are getting the referral. You also need to keep a close eye on your blood pressure.

Hope this answers your query. If you have further questions, I would be happy to answer them.
Above answer was peer-reviewed by
 
Follow-up: What does this urine test showing epinephrine levels indicate? 1 hour later
I generally see a nurse practitioner.Tests were done from online lab. urine test. Pain management doctor had prescribed Cymbalta to try for the muscle pain issue. After the reaction to the Cymbalta-same symptoms but much worse I looked into the ingredients and noticed the norepinephrine reuptake inhibitor. Which I was not familiar with. Did some research and started thinking I should probably look at the adrenals.
Thinking she might think i was crazy I found the online lab to test the adrenal hormones. I know I have a 4-5 cm cyst on my left kidney. Could that possibly be the source of the excess hormone? She is wanting to send me to neurologist for the muscle issues and I was thinking I should be seeing a endocrinologist at this point?
 
 
Answered by Dr. Karen Steinberg 37 minutes later
Brief Answer:
Would see the endocrinologist first

Detailed Answer:
The more urgent problem is the possible pheochromocytoma. The muscle symptoms may be a separate issue or could be related. The endocrinologist would be better suited to make this determination.

The adrenal glands sit atop the kidneys. Possibly the cyst is located nearby and is actually in the adrenal gland. Or it could be some ectopic adrenal tissue in the kidney. This obviously deserves further evaluation with more imaging studies.

Good call on your part. Adrenal hormone problems are uncommon and often missed. You could talk to the nurse practitioner, inform her of the results, and ask for her advice and a referral. But get an appointment with an endocrinologist soon. Hope this helps.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor